Drug Allergy: The Most Dangerous Reactions You Can’t Miss! Part 2

800px-Pills_MC_inverseIn Part 1 of this series I discussed the immediate hypersensitivity reactions that occur from a few minutes to a couple of hours after a patient takes a medication. Today, I am covering drug reactions that can occur up to two weeks after a medication is given. These reactions are tricky and dangerous for the clinician. A patient you may have seen for a sore throat and a cough two weeks ago now calls you up and tells you he has sores in his mouth and his eyes are red. What should you do? If it’s a Friday afternoon, don’t tell him you will  see him first thing Monday morning — it might be too late!

The drug reaction I’m describing is well known as the Stevens-Johnson Syndrome. Stevens and Johnson described this reaction back in 1922 in two children who developed extensive skin necrosis, fever, conjunctivitis and stomatitis. The syndrome that bears their name is a potentially life-threatening disease with a sudden onset of erythema and bulbous lesions on the skin; there is epidermal detachment involving less than 10% of the skin, which is accompanied by involvement of two mucosal areas. This syndrome is usually mentioned in the same breath as Toxic Epidermal Necrolysis, which has the same presentation, except here there is 10-30% skin involvement. I have seen just two cases of this in my career — when I was a resident in Internal Medicine. It was very frightening; the patients looked like burn victims. I was also horrified to hear that the son of a medical colleague developed this after a course of antibiotics and has been struggling to recover since.

Most cases of Stevens-Johnson syndrome are linked to specific medications: anticonvulsants such as phenytoin, antibiotics such as sulfonamides and tetracyclines, and widely used non-steroidal anti-inflammatory drugs. Why are some individuals more prone to this syndrome? The answer is probably genetic predisposition — individuals with the HLA types B*1502, B*5701, B*5801, Bw44 and DQB1*0601. Of course, as clinicians we will never know in advance that a patient has these HLA types. However, I would be very cautious in a patient that has told you they seem to get reactions to many different medications. These are not hypochondriacs, there is sufficient medical literature to document individuals with multiple drug reactions. It is only recently that we’ve begun understanding the connection to a person’s genetic-immune make-up.

So, if you get the call or see a patient in the office who is developing a severe desquamating rash along with red eyes and sores in their mouth send them immediately to the hospital. In fact, it’s important that it be a tertiary care hospital that can place this patient in an ICU isolation room. An infection on top of this reaction can be lethal for the patient that is now immune compromised—similar to a burn victim.

I would also suggest that the patient see a good dermatologist and an immunologist who is familiar with drug reactions. The recent medical literature supports using IV gamma globulin to ameliorate the intensity of the disease, and it also helps boost the patient’s immune system.

Today, in our busy practices, most doctors prescribe lots of medications and see just the occasional adverse reactions. It’s important to have your antenna on high alert if you hear a story like the one we just described.

– Dr. Dean Mitchell

Allervision logo color

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s